Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Can you use an inhaler too much?

(12 Posts)
Koshka Thu 18-Sep-08 07:19:08

Hi,

I have never used an inhaler before, and i was given one as i have bronchitus and i am finding it hard to breath.

Just, i'm a bit worried that i'm using it too much!

The Doc said to use as needed, but i used it quite a lot yester dsay and have used it twice today (been up since 5am)

Any advice? can you 'overdose' on an inhaler?

TIA x

SqueakyPop Thu 18-Sep-08 07:23:22

What medicine is in it?

SheSellsSeashellsByTheSeashore Thu 18-Sep-08 07:28:58

mine is the blue bricanyl inhaler <the most common ones> though most doctors have started using ventolin <grey coloured spray ones> they can be used as often as you need them but you may get the shakes from them.

they wouldnt keep you awake though. but your symptoms could. i often wake a lot during the night when im ill.

Nbg Thu 18-Sep-08 07:29:30

Yes which one is it?

I used to get palpatations with mine and the Asthma nurse told me it was because I had too much.

Not that I took extra but the dose I was prescibed years ago was just too much for me eventually, iyswim.

Koshka Thu 18-Sep-08 08:27:34

thanks!

its salbutamol - the blue ventolin inhaler.

i havent had any palpatations. i am thinking i might not be doing something correctly.

shrinkingsagpuss Thu 18-Sep-08 08:32:00

You can overdose - BUT the dose you need to take would be quite high. If you need it, you can probably take up to 10 puffs in a go (but I didn't say that). If you had to go to hospital because you weren't using it enough and couldn't breath, they would almost def tell you to take 10 - bu they are supervising you. if your heart starts racing, or you feel light headed, then sit down. Keep a count of what you are taking, let the GP know if its going up in teh next few days - in theory, if you are on anti biotics, your need for the inhaler should go down not up as the anti b's kick in.

Koshka Thu 18-Sep-08 08:49:51

thank you!

i am on anti biotica and some steroid things aswell.

Koshka Thu 18-Sep-08 08:50:39

anti biotica! sounds like some kind of porn!

obviouslt meant anti biotics

norksinmywaistband Thu 18-Sep-08 08:50:45

Please check you are using the correct technique.
If you are then in the short term you should use it as often as required but if after 3 days use on antibiotics and using inhaler you notice no improvement in symptoms go back to your dr

TinkerBellesMum Thu 18-Sep-08 08:58:12

My aunt used to go through a blue puffer every day or two for very many years. It will give you the shakes and possibly palpitations, but if you have needed it to get that far then it's the least of your worries. Tink has four twice a day and when she's having trouble she has ten in a go. I was given atropine at one point for her but it was changed back because they said she needed to be able to have as many as it took to bring her out of an attack.

DrGeorge Thu 18-Sep-08 10:07:46

As others have said - won't cause you major problems if you have too much but can make you shaky and your heart beat faster. If you think you are using it alot then go back to your GP and let them know, it may be you need something else. Also it may help you to take your inhaler more effectively if you take a spacer device, this is like a little container you spray the medicine through and means you don't have to coordinate the inhaler spray and your breathing quite so much which can be difficult if you are breathless.

CountessDracula Thu 18-Sep-08 10:12:58

I am asthmatic and I was told once when in hospital with bronchitis that it is advisable not to take too much because then if you do have a bad attack the nebuliser they put you on in hospital won't be effective

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now